Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 63, NWS Newport/Morehead City, NC

July 20, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 20, 2007, 2:01 PM EDT for Onslow County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 2:01 PM EDT (18:01 UTC)
Expired
Jul 20, 2007, 2:45 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 201802
SVRMHX
NCC133-201845-
/O.NEW.KMHX.SV.W.0063.070720T1801Z-070720T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
201 PM EDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW
  RIVER AIR STATION...JACKSONVILLE...HALF MOON...CAMP LEJEUNE MAIN
  GATE...

* UNTIL 245 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAWS RUN...OR ABOUT 11
  MILES WEST OF NEW RIVER AIR STATION...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHERINE LAKE BY 215 PM EDT...
  VERONA BY 225 PM EDT...
  NEW RIVER AIR STATION AND HALF MOON BY 230 PM EDT...
  JACKSONVILLE AND CAMP LEJEUNE MAIN GATE BY 240 PM EDT...
  PUMPKIN CENTER...PINEY GREEN...MIDWAY PARK AND KELLUM BY 245 PM
  EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3478 7770 3458 7762 3466 7719 3491 7725

$$

5
1 follow-up statement
000 
WWUS52 KMHX 201826
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT FRI JUL 20 2007

NCC133-201845-
/O.CON.KMHX.SV.W.0063.000000T0000Z-070720T1845Z/
ONSLOW NC-
226 PM EDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR ONSLOW COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW RIVER AIR
STATION...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF HALF MOON BY 235 PM EDT...
  JACKSONVILLE AND CAMP LEJEUNE MAIN GATE BY 240 PM EDT...
  MIDWAY PARK...PUMPKIN CENTER...PINEY GREEN AND KELLUM BY 245 PM
  EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3479 7756 3443 7756 3466 7719 3491 7725

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:58 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 10:58 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1058 AM EDT FRI JUL 20 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH INTO EASTERN NORTH CAROLINA BY THIS
EVENING THEN STALL BRIEFLY ALONG THE COAST. SFC HIGH PRES WILL
BUILD DOWN THE COAST ON SAT AND SUN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST SFC ANALYSIS INDICATES A PRE-FRONTAL WIND SHIFT/TROUGH OVER
THE COASTAL PLAIN WITH THE ACTUAL COLD FRONT EXTENDING FROM NEAR
NORFOLK TO JUST NW OF RAH THEN WESTWARD INTO NORTHERN TN. S/W
TROUGH NOW OVER EASTERN TN WILL MOVE EAST TODAY AND INTERACT WITH
ABOVE MENTIONED SFC FEATURES THIS AFTERNOON AND EVENING. WILL
CONTINUE TO FOLLOW MORE IN LINE WITH THE NAM/ARW AS GFS APPEARS
TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. FORECAST IN
DECENT SHAPE THIS MORNING BUT DID INCREASE POPS MAINLY ALONG
IMMEDIATE COASTAL AREAS WHERE SEA BREEZE WILL LIKELY BE PINNED BY
APPROACHING WIND SHIFT LINE. ALSO LOWERED MAX TEMPS A FEW DEGREES
OVER FAR WESTERN ZONES WHERE MID/HIGH LEVEL CLOUDS ARE
OVERSPREADING THE AREA FROM THE WEST. SHOULD SEE SCT CONVECTION
BEGIN TO DEVELOP OVER INLAND AREAS AFT 17Z AND CONTINUE INTO THE
EVENING HOURS. AIRMASS WILL BE QUITE UNSTABLE THIS AFTERNOON SO
CANNOT RULE OUT ISOLATED SEVERE THREAT WITH THE STRONGER CELLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SFC FRONT MAY HANG UP ALONG THE COAST TONIGHT. AGAIN GFS IS
FARTHER WEST THAN NAM. WILL CONTINUE TO FAVOR NAM SOLUTION AND
INDICATE BEST CHANCES FOR PCPN EARLY ALL LOCATIONS THEN ALONG THE
COAST LATE TONIGHT AND SAT. WITH WEAK SFC LOW NOTED DEVELOPING
ALONG THE BOUNDARY AND DRIFTING NORTH ON SAT WILL HOLD CLOUDS AND
POPS MAINLY NEAR THE COAST. TEMPS SHOULD BE QUITE LOWER BY SAT
GIVEN LOW LVL NE FLOW AND CLOUD COVER. BEST INSTABILITY EARLY
TONIGHT SO WILL MENTION BRIEFLY A RISK FOR SEVERE WEATHER...MAINLY
NEAR THE COAST IN THE EVENING. WILL ALSO MENTION LOW POPS NEAR THE
COAST EVEN INTO SAT EVNG BEFORE LOW LVL FORCING AND HEATING
DISSIPATE ENOUGH TO ELIMINATE CHANCE FOR PCPN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER TROUGH/LOW PRES CONTINUES OVER THE EAST COAST SUN AND MON WITH
SFC LOW PRES LIFTING NEWD OFF THE MID ATLANTIC COAST. N-NELY WINDS
WILL CONTINUE TO BRING TEMPS A FEW DEGREES BELOW CLIMO WITH
DEWPOINTS IN THE 60S MAKING FOR A MORE COMFORTABLE AIRMASS THAN THE
PAST COUPLE WEEKS. MODELS DIFFER MID WEEK WITH PROGRESSING OF THE
UPPER LOW OVER THE EAST BUT PREFERRED SOLUTION IS FOR IT TO SLOWLY
LIFT NE WITH THE BERMUDA HIGH BUILDING W INTO THE REGION. A RETURN
OF S-SELY FLOW ACROSS THE REGION WILL BRING INCREASED LOW LEVEL
MOISTURE AND WARMER TEMPS WITH ISOLATED TO SCATTERED AFTERNOON
TSTMS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
PRE FRONTAL TROUGH HAS MOVES THROUGH THE WESTERN TERMINALS WITH
LIGHT NORTH WINDS AT BOTH PGV AND ISO. THIS FEATURE WILL CONTINUE
MOVING SE THIS MORNING AND SHOULD BE SITUATED ALONG THE COAST BY
EARLY AFTERNOON. SFC COLD FRONT NW OF THE AREA WILL MOVE SE ACROSS
THE TERMINALS BY 00Z. VFR CONDITIONS WILL PREVAIL THROUGH 16Z THEN
EXPECT SCT CONVECTION TO DEVELOP OVER THE TERMINALS THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING HOURS WITH WIDESPREAD
MVFR/OCNL IFR CONDITIONS IN AND AROUND PRECIP.

&&

.MARINE...
A FRONTAL BOUNDARY WILL DROP INTO THE REGION TODAY WITH MODERATE
SWLY WINDS TO 20 KT AND SEAS UP TO 5 FT AHEAD OF THE FRONT. THE
FRONT WILL PUSH INTO THE NRN WATERS THIS AFTERNOON MAKING TO AROUND
HATTERAS TO SURF CITY THIS EVENING AND STALLING OVER THE OFFSHORE
WATERS TONIGHT. LOW PRES DEVELOPS ALONG THE FRONT SAT AND LIFTS NE
OF THE REGION SAT NIGHT AND SUN. MODERATE N-NELY WINDS 15 TO 20 KT
CONTINUE ACROSS THE WATERS AFTER FROPA THROUGH SUN WITH SEAS
CONTINUING AROUND 4 TO 5 FT. MODELS KEEP CONDITIONS JUST BELOW SMALL
CRAFT THROUGH THE WEEKEND AND NO FLAGS ANTICIPATED AT THIS TIME. THE
BERMUDA HIGH WILL BUILD INTO THE REGION ON TUE WITH S-SELY WINDS
RETURNING ACROSS THE COASTAL WATERS.

.RIP CURRENTS...
ONSHORE WINDS 15 TO 20 KT ACROSS SRN BEACHES WITH A 1-2 FT GROUND
SWELL WILL BRING A MODERATE RISK OF RIP CURRENTS ALONG BEACHES FROM
CAPE HATTERAS TODAY WITH OFFSHORE WINDS KEEPING A LOW RISK NORTH OF
HATTERAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MF
NEAR TERM...JW
SHORT TERM...MF
LONG TERM...SK
AVIATION...JW
MARINE...JME
Hazardous weather outlook, Jul 20, 5:30 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
530 AM EDT FRI JUL 20 2007

NCZ095-098-103-104-210930-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
530 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
DROPPING SOUTH INTO THE REGION TODAY. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING WITH
DAMAGING WINDS THE PRIMARY THREAT.

WIND AND SWELL CONDITIONS WILL COMBINE TO PRODUCE A MODERATE
THREAT OF RIP CURRENTS ALONG AREA BEACHES TODAY FROM CAPE HATTERAS SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

NCZ029-044>047-079>081-090>094-210930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
530 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
DROPPING SOUTH INTO THE REGION TODAY. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING WITH
DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jul 20, 1:37 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EDT FRI JUL 20 2007

NCZ093-201815-
CRAVEN-
137 PM EDT FRI JUL 20 2007

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 215 PM EDT...

AT 137 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER HAVELOCK...
MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHERRY
BRANCH AT 150 PM EDT...NORTH HARLOWE AT 200 PM EDT...BACHELOR AT 205
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHERRY
POINT AIR STATION AND GREAT NECK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

24

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:17 PM EDTMarine Weather StatementMHX58 min
Jul 20, 1:03 PM EDTSpecial Marine WarningMHX42 min
Jul 20, 1:38 PM EDTSevere Thunderstorm WarningMHXHyde52 min
Jul 20, 1:39 PM EDTSpecial Marine WarningMHX36 min
Jul 20, 1:52 PM EDTSpecial Marine WarningMHX53 min
Jul 20, 2:15 PM EDTAreal Flood WarningMHXCraven103 min
Jul 20, 2:29 PM EDTSpecial Marine WarningMHX61 min
Jul 20, 2:36 PM EDTAreal Flood WarningMHXJones, Onslow86 min
Jul 20, 2:50 PM EDTSpecial Marine WarningMHX55 min
Jul 20, 2:53 PM EDTSpecial Marine WarningMHX67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.